Kansas, 2017

High Wind in Kansas, December 4, 2017

December 4, 2017 · NWS GLD · 1 event in 1 county or zone

During the afternoon Hill City measured a peak gust of 59 MPH from high winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon Hill City measured a peak gust of 59 MPH from high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 4, 3:03 PM CST, 7 minutes earlier.

Area forecast discussion, Dec 4, 3:03 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
203 PM MST Mon Dec 4 2017

.SHORT TERM...(This afternoon through Tuesday)
Issued at 203 PM MST Mon Dec 4 2017

A cold front that pushed across our CWA is no extending from
eastern  Kansas across the Texas Panhandle, with rising pressure
from the west to the east and tight surface gradient over our CWA.
The parent upper trough has elongated and split with several PV
anomalies passing over our CWA. Confluent flow aloft is beginning
to build into eastern Colorado with subsidence spreading eastward
(apparent on WV imagery).

This afternoon-tonight: main pressure gradient axis should
continue to transition eastward, and there should be a downward
trend in winds this afternoon, with winds finally dropping off
below 12kt around sunset with decoupling of low levels and surface
high pressure settling over eastern Colorado. A seasonably cold
air mass is then expected to be in place through tomorrow with
lows in the teens.

Monday: Deep unidirectional NW flow aloft persists Monday, along
with  a very dry air mass. Dry conditions and seasonably cool
temperatures are expected (highs in the 40s). Tds will remain very
low, so despite cooler highs we may still see RH values drop to
near 20 percent. RFW criteria is not expected, however as daytime
mixing increases gusts to 30 mph may support elevated fire weather
conditions across our CWA.

.LONG TERM...(Thursday through Sunday)
Issued at 154 AM MST Mon Dec 4 2017

Dry weather is forecast throughout the entire extended period as a
large upper trough moves into the eastern CONUS. With a ridge
building into the western portion of the country, the High Plains
remains under north to northwest flow aloft. This flow ushers in dry
and cool air. Additionally, gusty winds are anticipated through
Friday due to the tight pressure gradient established over the
region.

Seasonal temperatures are expected on Thursday with highs near 40
degrees. The upper trough advances east Friday through the weekend
and temperatures gradually rise. Highs climb into the mid 40s to low
50s on Friday and reach the low/mid 50s on Saturday and Sunday. Low
temperatures stay in the 20s throughout the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1029 AM MST Mon Dec 4 2017

VFR conditions should prevail at KGLD and KMCK, though I can't
rule out brief restrictions in visibility due to blowing dust
through 21Z when the strongest winds are expected. Confidence is
just too low on when/where these lower conditions may occur and I
decided not to include the impact at either terminal for now.
Will monitor the situation, but so far 7sm in HZ has been lowest
reported. Northwest winds gusting 45-49kt will be possible at both
terminals this afternoon with gradually decreasing winds after
21Z as the main upper level system transitions east. Winds should
then drop below 12kt after 00-01Z. Gusty winds should redevelop by
midday Tuesday, but strongest should be after the current valid
period that day.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JBH
AVIATION...DR
Hazardous weather outlook, Dec 4, 10:51 AM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
951 AM MST Mon Dec 4 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
951 AM MST Mon Dec 4 2017 /1051 AM CST Mon Dec 4 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Sustained northwest winds of 25 to 35 mph with gusts as high as 45 to
55 mph are expected through early to mid afternoon.

Strong northwest winds and very dry antecedent conditions will
result in areas of blowing dust and locally reduced visibilities
through mid afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of reduced visibility associated with blowing dust would be
appreciated today.

In the hours before

Local storm report, Dec 4, 1:44 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     NON-TSTM WND GST 1 S TRIBUNE             38.46N 101.75W
12/04/2017  M47 MPH          GREELEY            KS   AWOS

            AWOS STATION TRB, TRIBUNE.

&&

VINCENT
Local storm report, Dec 4, 1:59 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     NON-TSTM WND GST 1 NNW OBERLIN           39.83N 100.54W
12/04/2017  M51 MPH          DECATUR            KS   AWOS

            AWOS STATION OIN, OBERLIN.

&&

VINCENT
Local storm report, Dec 4, 2:01 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     NON-TSTM WND GST 2 E MCCOOK              40.21N 100.59W
12/04/2017  M54 MPH          RED WILLOW         NE   ASOS

            ASOS STATION MCK, MCCOOK AIRPORT.

&&

VINCENT
Local storm report, Dec 4, 2:04 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     NON-TSTM WND GST 1 N NORTON              39.85N 99.89W
12/04/2017  M45 MPH          NORTON             KS   MESONET

            MESONET STATION KNRN, 1 N NORTON.

&&

VINCENT
Local storm report, Dec 4, 2:09 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MST MON DEC 4 2017

THE FOLLOWING IS A LIST OF PEAK WIND GUSTS OBSERVED ACROSS THE TRI-
STATE
REGION AS OF 100 PM MST.

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     NON-TSTM WND GST 5 SSW BURLINGTON        39.24N 102.29W
12/04/2017  M55 MPH          KIT CARSON         CO   ASOS

            ASOS STATION ITR, BURLINGTON CO AIRPORT.

1211 PM     NON-TSTM WND GST 2 E MCCOOK              40.21N 100.59W
12/04/2017  M54 MPH          RED WILLOW         NE   ASOS

            ASOS STATION MCK, MCCOOK AIRPORT.

1038 AM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
12/04/2017  M54 MPH          SHERMAN            KS   ASOS

            ASOS STATION GLD, GOODLAND.

1015 AM     NON-TSTM WND GST 2 NNW WRAY              40.10N 102.24W
12/04/2017  M54 MPH          YUMA               CO   AWOS

            AWOS STATION 2V5, 2 NW WRAY.

0949 AM     NON-TSTM WND GST 1 NE HILL CITY          39.38N 99.83W
12/04/2017  M54 MPH          GRAHAM             KS   ASOS

            ASOS STATION HLC, HILL CITY KS AIRPORT.

1259 PM     NON-TSTM WND GST 1 NNW OBERLIN           39.83N 100.54W
12/04/2017  M51 MPH          DECATUR            KS   AWOS

            AWOS STATION OIN, OBERLIN.

1139 AM     NON-TSTM WND GST 2 N ATWOOD              39.84N 101.04W
12/04/2017  M51 MPH          RAWLINS            KS   AWOS

            AWOS STATION ADT, ATWOOD.

0957 AM     NON-TSTM WND GST 3 SE OAKLEY             39.10N 100.82W
12/04/2017  M49 MPH          LOGAN              KS   MESONET

            MESONET STATION KOEL, 2 ESE OAKLEY.

0844 AM     NON-TSTM WND GST 1 SE YUMA               40.11N 102.71W
12/04/2017  M49 MPH          YUMA               CO   AWOS

            AWOS STATION 2V6, 1 SE YUMA.

0959 AM     NON-TSTM WND GST 1 S TRIBUNE             38.46N 101.75W
12/04/2017  M47 MPH          GREELEY            KS   AWOS

            AWOS STATION TRB, TRIBUNE.

0855 AM     NON-TSTM WND GST 3 N COLBY               39.43N 101.05W
12/04/2017  M46 MPH          THOMAS             KS   AWOS

            AWOS STATION CBK, 2 N COLBY.

1258 PM     NON-TSTM WND GST 1 N NORTON              39.85N 99.89W
12/04/2017  M45 MPH          NORTON             KS   MESONET

            MESONET STATION KNRN, 1 N NORTON.

&&

VINCENT
Local storm report, Dec 4, 2:10 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
110 PM MST MON DEC 4 2017

THE FOLLOWING IS A LIST OF PEAK WIND GUSTS OBSERVED ACROSS THE TRI-
STATE REGION AS OF 100 PM MST.

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     NON-TSTM WND GST 5 SSW BURLINGTON        39.24N 102.29W
12/04/2017  M55 MPH          KIT CARSON         CO   ASOS

            ASOS STATION ITR, BURLINGTON CO AIRPORT.

1211 PM     NON-TSTM WND GST 2 E MCCOOK              40.21N 100.59W
12/04/2017  M54 MPH          RED WILLOW         NE   ASOS

            ASOS STATION MCK, MCCOOK AIRPORT.

1038 AM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
12/04/2017  M54 MPH          SHERMAN            KS   ASOS

            ASOS STATION GLD, GOODLAND.

1015 AM     NON-TSTM WND GST 2 NNW WRAY              40.10N 102.24W
12/04/2017  M54 MPH          YUMA               CO   AWOS

            AWOS STATION 2V5, 2 NW WRAY.

0949 AM     NON-TSTM WND GST 1 NE HILL CITY          39.38N 99.83W
12/04/2017  M54 MPH          GRAHAM             KS   ASOS

            ASOS STATION HLC, HILL CITY KS AIRPORT.

1259 PM     NON-TSTM WND GST 1 NNW OBERLIN           39.83N 100.54W
12/04/2017  M51 MPH          DECATUR            KS   AWOS

            AWOS STATION OIN, OBERLIN.

1139 AM     NON-TSTM WND GST 2 N ATWOOD              39.84N 101.04W
12/04/2017  M51 MPH          RAWLINS            KS   AWOS

            AWOS STATION ADT, ATWOOD.

0957 AM     NON-TSTM WND GST 3 SE OAKLEY             39.10N 100.82W
12/04/2017  M49 MPH          LOGAN              KS   MESONET

            MESONET STATION KOEL, 2 ESE OAKLEY.

0844 AM     NON-TSTM WND GST 1 SE YUMA               40.11N 102.71W
12/04/2017  M49 MPH          YUMA               CO   AWOS

            AWOS STATION 2V6, 1 SE YUMA.

0959 AM     NON-TSTM WND GST 1 S TRIBUNE             38.46N 101.75W
12/04/2017  M47 MPH          GREELEY            KS   AWOS

            AWOS STATION TRB, TRIBUNE.

0855 AM     NON-TSTM WND GST 3 N COLBY               39.43N 101.05W
12/04/2017  M46 MPH          THOMAS             KS   AWOS

            AWOS STATION CBK, 2 N COLBY.

1258 PM     NON-TSTM WND GST 1 N NORTON              39.85N 99.89W
12/04/2017  M45 MPH          NORTON             KS   MESONET

            MESONET STATION KNRN, 1 N NORTON.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Graham

When
December 4, 3:10 PM CST to 3:14 PM CST
Where
Graham forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725506.